Format

Send to

Choose Destination
Br J Anaesth. 2019 Oct;123(4):457-463. doi: 10.1016/j.bja.2019.04.061. Epub 2019 Jun 24.

Organophosphorus nerve agent poisoning: managing the poisoned patient.

Author information

1
Institute of Cellular Medicine, Newcastle University, Newcastle Upon Tyne, UK; Academic Department of Military Anaesthesia and Critical Care, RCDM, Birmingham, UK. Electronic address: e.hulse@nhs.net.
2
Anaesthesia and Intensive Care Medicine, Salisbury NHS Foundation Trust, Salisbury, UK.
3
Defence Science and Technology Laboratory, Wiltshire, UK.
4
Academic Department of Military Anaesthesia and Critical Care, RCDM, Birmingham, UK.

Abstract

Organophosphorus (OP) nerve agent poisoning made the headlines in 2018 with the nerve agent 'Novichok' poisonings in Salisbury, England. This event highlighted a gap in the knowledge of most clinicians in the UK. In response, this special article aims to enlighten and signpost anaesthetists and intensivists towards the general management of OP nerve agent poisoned patients. Drawing on a broad range of sources, we will discuss what OP nerve agents are, how they work, and how to recognise and treat OP nerve agent poisoning. OP nerve agents primarily act by inhibiting the enzyme acetylcholinesterase, causing an acute cholinergic crisis; death usually occurs through respiratory failure. The antimuscarinic agent atropine, oximes (to reactivate acetylcholinesterase), neuroprotective drugs, and critical care remain the mainstays of treatment. The risk to medical staff from OP poisoned patients appears low, especially if there is a thorough decontamination of the poisoned patient and staff wear appropriate personal protective equipment. The events in Salisbury in the past year were shocking, and the staff at Salisbury District General Hospital performed admirably in treating those affected by Novichok nerve agent poisoning. We eagerly anticipate their future clinical publications so that the medical community might learn from their valuable experiences.

KEYWORDS:

Neurotoxin; Sarin; acetylcholinesterase; atropine; nerve agents; novichok; organophosphate poisoning; pralidoxime

PMID:
31248646
DOI:
10.1016/j.bja.2019.04.061
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center